Hail, Jackson
- When
- November 16, 6:26 PM CST to 6:27 PM CST
- Where
- Jackson County, 4.33 mi E of Mayetta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.320, -95.650
On the evening of Nov 16 a strong upper level system moved across northeast KS. The wind shear was quite sufficient to produce severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of Nov 16 a strong upper level system moved across northeast KS. The wind shear was quite sufficient to produce severe weather. Southerly winds ahead of a front allowed instability to move into the area. The storms quickly raced to the east after they formed dropping severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 16, 6:12 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 612 PM CST Sat Nov 16 2013 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Sunday) Issued at 312 PM CST SAT NOV 16 2013 2 PM surface analysis places a zone of low level convergence roughly near and east of a line from Herington to Manhattan to Seneca. A cu field that developed along this boundary in northeast Kansas earlier this afternoon seemed to be associated with a departing short wave trough that moved out of southeast Nebraska into Iowa, and has since dissipated and moved east. The convergent zone remains in place in the low levels with another well developed piece of short wave energy moving from SW KS into NE KS by late afternoon into early evening. The mid level cooling and slightly enhanced deep convergence associated with this disturbance should enhance instability slightly and decrease inhibition. The greatest chance for thunderstorm initiation, while still questionable, is at the intersection of this ascent/destabilization, the surface convergence, and the higher quality low level moisture field characterized by surface Td in the mid 50s. Current forecast thinking is in line with the latest runs of the HRRR/RAP and other convection allowing guidance which suggests that a few storms will develop from near Wabaunsee county to the northeast between 4 and 7 PM. The expected instability should range from 500 to 1000 J/KG of MLCAPE while deep layer shear will be in the 45 to 55 kt range. This shear magnitude may, at least initially, overwhelm updrafts amidst the weaker instability. However, if updrafts are able to persist, they would be likely to organize with some supercellular structure. Whether this organization occurs in Kansas or farther east in Missouri is still up for debate, but supercell storms today would be capable of localized damaging winds given the strong low level wind fields, and there would be some small potential for hail or even a tornado. Storm motion will be fast to the ENE, and any storms that would develop should be out of the area by 9 PM. Would like to reiterate that any severe storm potential is highly conditional on development and organization, which may or may not occur in Kansas. Outside of thunderstorm potential, wind speeds and gusts will gradually decrease through the remainder of the evening and afternoon, and intend to allow the wind advisory to expire on schedule at 3 PM. Winds will gradually turn more out of the southwest overnight with another increase expected after midnight back into the 25 mph range. Overnight lows will range from the mid 40s in north central KS behind the incoming cold front to the mid 50s over east central KS. .LONG TERM...(Sunday Night through Saturday) Issued at 312 PM CST SAT NOV 16 2013 On Sunday morning the mid level trough axis will be sliding through the region which will drag a cold front into the cwa. With a deepening surface low passing across northeast KS winds continue to stay gusty through the morning hours. Behind the main trough the low level jet on the backside increases out of the west to northwest. As surface surface high pressure builds behind the front dew points quickly decrease from west to east most of the day. The capping inversion in place during the morning hours cools behind the system and surface heating in the day will allow deep boundary layer mixing. Forecast soundings show that mixing will reach around 800 to 700 mb enhancing the winds at the surface. Winds will increase through the day to around 20 to 30 mph with gusts up to 40 mph. Would not be surprised if winds reach advisory criteria again, but will let later shifts evaluate the latest guidance. Fire weather officers have noted that the regional status of fuels is critical across the entire area. During the afternoon hours fire danger will be extreme for the southwest counties and very high elsewhere. Therefore given the strong winds, low relative humidity, and critical fuels have issued a red flag warning from noon to 6 pm for Sunday afternoon. Winds quickly diminish Sunday evening with the loss of surface heating after sunset. High temperatures on Sunday reach upper 50s to low 60s. Monday and Tuesday will be quiet as the main system departs and surface high pressure progresses through the region with high temperatures in the 50s and lows in the 30s. Return flow then sets up within the zonal mid/upper level flow, which becomes split by mid week. The chances for precipitation increase Wednesday as shortwaves traverse through the zonal flow although exact timing and location of these features is unknown at this time. It does appear that the better moisture transport and dynamics will be south and east of the area following the passage of a front/inverted trough on Thursday. The models begin to disagree on how far south the cold air filters into the region as a mid level trough deepens over the southwest CONUS. There is also disagreement regarding the evolution of this western trough with the GFS more progressive and phased with the northern stream while the ECMWF cuts energy off over the southwest. Due to these discrepancies there is not much confident in the precip type later in the week therefore kept mention of rain or snow. It does not appear like a large amount precip will fall during this time period. Things begin to dry out by next weekend with an overall cooling trend through the extended. && .AVIATION...(For the 00Z TAFs through 00Z Sunday Evening) Issued at 605 PM CST SAT NOV 16 2013 Area of showers/thunderstorms will pass near and just north of the TOP/FOE taf sites through 01z before diminishing/ending as shortwave trough passes through. Do not expect any direct impacts at KMHK from the thunderstorms as theey move off to the east. Other than mvfr cigs/vsbys in any thunderstorms remainder of the fcst should be vfr. Winds will veer to the west aft 06z and increase to 20-30kt through the end of the fcst. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from Noon to 6 PM CST Sunday FOR KSZ008-020>022- 034>037. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CST SAT NOV 16 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-172215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 403 PM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY EAST OF A LINE FROM SENECA TO MANHATTAN TO ABILENE. THERE IS A SMALL CHANCE THAT ONE OR TWO OF THESE STORMS COULD BECOME STRONG TO SEVERE. IF STORMS ARE ABLE TO BECOME SEVERE...THE PRIMARY HAZARDS WOULD BE LOCALLY DAMAGING WINDS AND LARGE HAIL...WITH A SMALL CHANCE FOR A TORNADO IN FAR EASTERN KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A RED FLAG WARNING IS IN EFFECT FOR EXTREME FIRE DANGER FOR MUCH OF NORTH CENTRAL KANSAS SUNDAY AFTERNOON. ELEVATED FIRE DANGER IS ANTICIPATED FOR MUCH OF THE REMAINDER OF THE AREA SUNDAY AFTERNOON. WINDS GUSTS GREATER THAN 40 MPH ARE EXPECTED ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 9 PM EAST OF A SENECA TO MANHATTAN TO ABILENE LINE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CST SAT NOV 16 2013
KSZ024-170000-
JACKSON-
527 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...
THROUGH 600 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOLTON...DENISON
AND WHITING.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3964 9557 3956 9556 3942 9556 3942 9559
3937 9559 3926 9580 3942 9592
TIME...MOT...LOC 2327Z 234DEG 34KT 3939 9578SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CST SAT NOV 16 2013
KSZ024-026-039-170045-
JACKSON-JEFFERSON-SHAWNEE-
603 PM CST SAT NOV 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...NORTHERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES...
THROUGH 645 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF NORTHWESTERN SHAWNEE...NORTHERN JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POTAWATOMI RESERVATION...HOYT...MAYETTA...DENISON...
VALLEY FALLS...NORTONVILLE AND WINCHESTER.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3931 9518 3915 9592 3921 9598 3925 9599
3952 9557 3942 9556 3942 9519
TIME...MOT...LOC 0003Z 238DEG 38KT 3922 9590The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
3 hail. Local standard time, as filed.
Wind gusts up to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478509, 478510, 478511.